Symptoms of Vitamin B12 Deficiency

By petals Latest Reply 2011-08-20 00:46:40 -0500
Started 2010-06-28 13:12:18 -0500

I thought that I would share this with you all. I know that other people on this site take Metformin, so I want you to know know what to look for. I didn't know about any of this and now I am sick because of it. Here are the symptoms: Fatigue, Memory Problems, Depression, Confusion, Nervousness, Anemia,Irritability,Weakness in limbs, Trouble walking,Body odor,Digestive promblems, Eye disorders, and Hallucinations. I hope that this will help some one and not have to go through what I am right now. Have your doctor check this every time you have lab work if you are taking Metformin.

15 replies

calif granny
calif granny 2011-08-03 00:31:41 -0500 Report

My husband is having those very symptoms. His doctor just doubled his Metformin. I am not sure why because the doc said his A1C showed his sugar not to be too bad. He is supposed to take 2 in the morning and 2 at night. Although I think he is actually only taking 1 a day. He can not remember what he is taking. He gets lost, tired, confused. Now it all makes since. I will have to check in to this. Thanks so much for the info.

edvel54 2011-04-21 18:55:12 -0500 Report

I had no idea that metformin would do all of that..Maybe that;s why I have so many of the systoms. Good thing I don't take it any longer

GabbyPA 2010-06-28 17:07:21 -0500 Report

I knew that B12 was a thing to be careful of loosing while on Metformin, but I had no idea it did all that! OMG...
Now, you can have a test done to see if you are actually deficient or if you are suffering from other ailments, say PMS or Alzheimers! LOL.

The neat thing is that B12 is one of the few supplements that you cannot overdose on, so you can take it daily.
My doctor told me that the deficiency usually comes on his older patients who do not eat a well balanced diet.

One more thing. For best absorption it is recommended to get a shot or use the sub-lingual tablets. You place them under your tongue and they usually come in a relatively nice flavor.

petals 2010-06-29 09:17:55 -0500 Report

Hi Gabby, I didn't know that Metformin did that until I read an article on here. I spoke to me doctor about and she ran the test,I take a 1,000 units of it a day. I am glad that I saw that article.The vitamin D was almost not there in my system, I take 50,000 units once a week for that, and I have a list to go by for side effects,because you can overdose on this one.

bettymachete 2010-06-28 14:49:17 -0500 Report

Oh petals! How long were you taking it before you found this out. I am experiencing some of these symptoms, fatigue, irritability, eye fuzzies and nervousness. I haven't been on the medication long though. Does the metformin drain your B12 in some way? Thanks for the alert, will have it checked.

petals 2010-06-29 09:22:12 -0500 Report

Hi Betty, I have been taking Metformin for over 8 years before I found out about. I saw an article on this site and then I talked to my doctor about . I am not sure how it drains the vitamin B12 from your body, just that it does. I have been on line looking for this answer , I haven't found it yet.Talk to your doctor about this soon.

Jeannie Holmes
Jeannie Holmes 2010-06-28 14:03:08 -0500 Report

I'm so sorry you are having such a bad time. I have been on this drug for 4 1/2 years with no problems at all. Everyone is different.

Next Discussion: exercise »